Its Time to Revisit Vaping Product Use-Associated Lung Injury

October 25, 2020

The 2019 vape crisis marked a turning point in consumer awareness around cannabis vaping and e-cigarette safety. According to a preliminary study published by Layden et al. in the New England Journal of Medicine, a significant number of users contracted respiratory illness with pulmonary infiltrate confirmed by opacities on plain-film radiograph of the lungs or ground-glass opacities on chest CT.  By early 2020, more than 2500 vaping related illnesses and 60 related deaths had been reported. The disease is commonly referred to as e-cigarette, or vaping, product use-associated lung injury (EVALI).

CDC
According to the CDC website this is what we know so far about EVALI
  • CDC, FDA, and state health authorities have made progress in identifying the cause of EVALI.
  • Emergency department (ED) visits related to e-cigarette, or vaping, products continue to decline, after sharply increasing in August 2019 and peaking in September.
  • National and state data from patient reports and product sample testing show tetrahydrocannabinol (THC)-containing e-cigarette, or vaping, products, particularly from informal sources like friends, family, or in-person or online dealers, are linked to most EVALI cases and play a major role in the outbreak.
  • Vitamin E acetate is strongly linked to the EVALI outbreak. Vitamin E acetate has been found in product samples tested by FDA and state laboratories and in patient lung fluid samples tested by CDC from geographically diverse states. Vitamin E acetate has not been found in the lung fluid of people that do not have EVALI.
  • Evidence is not sufficient to rule out the contribution of other chemicals of concern, including chemicals in either THC or non-THC products, in some of the reported EVALI cases.
FDA
The FDA has preliminary lab analysis information on their website

As of Feb. 12, 2020, 843 of the 1,090 samples connected to patients (77%) have undergone some level of testing and additional testing is likely to be conducted on many of these products.

  • 511 of these samples have been found to contain THC
  • 50% of the THC products have been found to contain vitamin E acetate as a diluent. The concentration of vitamin E acetate determined in a subset of these samples has ranged from 23% to 88%
  • 29% of the THC products have been found to contain another diluent such as medium chain triglyceride.


The FDA labs are also doing work to focus on connecting the analysis of samples to particular patients with assigned CDC case numbers. As of Feb 12, 2020, approximately 677 samples are directly linked to 95 patients with CDC case numbers and samples from 93 of these patients have been analyzed.

  • 73% of these 93 patients were connected to products containing THC.

Of these:

  • 81% of cases included products with vitamin E acetate as a diluent
  • 32% included products with aliphatic esters as diluent (e.g., triglycerides)
  • 9% included products with polyethylene glycol as diluent

The FDA also notes t is important to stress that identifying any compounds present in the samples linked to patient cases is but one piece of the puzzle and will not necessarily answer questions about causality, which makes ongoing work critical at both the state and federal levels. Every day the FDA and partners are gathering more information and seek to use that information to better understand the relationship between any specific products or substances and the reported illnesses. Importantly, the variations of use patterns, products or substances reportedly used and the samples being tested may mean there are multiple causes of these injuries.

It is our belief the public perception is that vitamin E acetate was the only the culprit behind these illnesses.

However, the research behind Vitamin E acetate, while showing an association with vaping-related respiratory disease, is just one of many possible causes some of which may be independent and some of which may not be independent.  

In March 2020 a multidisciplinary team released their final report on pulmonary illness related to e-cigarette use in Illinois and Wisconsin. They made several recommendations:
persons not use THC-containing e-cigarette, or vaping, products, particularly from informal sources.

  • Evidence is not yet sufficient to rule out the contribution of other chemicals of concern.
  • Although it appears that vitamin E acetate is associated with EVALI, there are many different substances and product sources that are being investigated, and there may be more than one cause.
  • Therefore, the best way for persons to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette, or vaping, products. Regardless of the ongoing investigation, e-cigarette, or vaping, products should never be used by youths, young adults, or pregnant women.

A subsequent paper, published in April, 2020 from the Lung Injury Response Mortality Working Group stated that Vitamin E acetate, an additive sometimes used in THC-containing products,is strongly linked to the EVALI outbreak; however, evidence was not sufficient to rule out the contribution of other chemicals of concern, including chemicals in either THC-containing or non–THC-containing products.

Again, vitamin E acetate is pointed to as having an association with EVALI, but other causes are not ruled out.

Recent studies highlight use of Nickel-Chromium heating coils in high temperature settings to be another possible culprit.

In experimental rodent studies initially designed to study the effect of electronic cigarette use on the cardiovascular system, Kleinman et al in a recent study published in the Journal of the American Heart Association, observed an e‐cigarette or vaping product use–associated lung injury‐like condition that occurred acutely after use of a nichrome heating element at high power, without the use of tetrahydrocannabinol, vitamin E, or nicotine. Lung lesions included thickening of the alveolar wall with foci of inflammation, red blood cell congestion, obliteration of alveolar spaces, and pneumonitis in some cases; bronchi showed accumulation of fibrin, inflammatory cells, and mucus plugs.

It is our belief the public perception is that vitamin E acetate was the only the culprit behind these illnesses.

More recently, in a study published in PLOS One, Wagner et al. looked at the effects of high temperature on heating coil degradation. Looking at common THC product heating coils they showed the two THC cartridges used by EVALI patients exhibited evidence of localized high temperatures, including charring of the ceramic heating elements and damaged wire surfaces. The newer THC cartridges possessed more ceramic and polymer insulation than older THC or nicotine devices.

The combination of ceramics, metals, and high temperatures in newer THC cartridges is consistent with conditions hypothesized to produce respiratory reactions during vaping. Nickel and chromium components were detected in all devices, and others contained copper, lead, tin, gold, silicon-rich rubbers, or fluorinated microplastics.

These components have the potential to thermally degrade and volatilize if heated sufficiently. Their findings do not imply that harmful exposures would occur under all usage conditions, and are most relevant to harm reduction efforts based on avoiding higher internal temperatures. This study was limited to a small sample of cartridges obtained from investigations. Future work should test more device types and internal temperatures under controlled usage conditions.

Interested in learning more about safety and quality in vaping product supply chain? Contact us today for a free consultation.

Bridge the knowledge gap.
Work with us to help you solve your product development problems and grow your business.
Contact us